A four-year-old alpaca suffered muscle tremors, weakness and rear limb paresis following transvaginal correction of dystocia with the aid of a polyethylene oxide polymer (PEP) obstetrical lubricant. A large volume of serosanguinous fluid containing a viscous substance consistent with the PEP lubricant was found in the abdomen. The alpaca died 5.5 hours after dystocia and postmortem examination confirmed multiple uterine tears and presence of a large volume of PEP in the abdomen. The onset of clinical signs and death are consistent with that reported after intraperitoneal instillation of PEP-based lubricants in horses and cows. Veterinarians should exercise caution when using PEP-based lubricants based on the risk of death if intra-abdominal contamination with PEP occurs.
- polyethylene oxide polymer lubricant
- acute death
Statistics from Altmetric.com
Contributors CDC and DEA provided clinical care and diagnostic investigation. BKW provided data regarding PEP dosage estimates. CDC, DEA and BKW wrote and edited the manuscript.
Funding This research received no specific grant from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Data sharing statement There are no additional data available for this article.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.